Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Apr 14, 2018, 5:33 PM CDT for Dallas County, Marengo County, Perry County, Alabama. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2018, 5:33 PM CDT (22:33 UTC)
- Expired
- Apr 14, 2018, 9:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dallas County, AL, Marengo County, AL, Perry County, AL
The radar
The Birmingham radar (KBMX), 103 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 9:00 PM CDT | FLASH FLOOD | 4 N Potter Station, AL | VALLEY GRANDE GOLF COURSE FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 207 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.7
The text
As transmitted.
248
WGUS54 KBMX 142233
FFWBMX
ALC047-091-105-150230-
/O.NEW.KBMX.FF.W.0001.180414T2233Z-180415T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
533 PM CDT SAT APR 14 2018
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Marengo County in southwestern Alabama...
Perry County in central Alabama...
Dallas County in south central Alabama...
* Until 930 PM CDT
* At 531 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Around two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Selma, Valley Grande, Marion, Linden, Uniontown, Selmont-West
Selmont, Thomaston, Sweet Water, Orrville, Faunsdale, Dayton, Bogue
Chitto, Vaiden, Nanafalia, Tyler, Consul, Dannelly Reservoir, Paul
M Grist State Park, Magnolia and Dallas Lake.
Additional rainfall amounts of 2 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3244 8772 3248 8767 3248 8752 3262 8752
3286 8736 3286 8732 3283 8732 3284 8702
3266 8702 3266 8692 3235 8684 3205 8699
3205 8718 3206 8718 3220 8732 3227 8750
3213 8752 3213 8762 3202 8762 3202 8808
$$
611 follow-up statement
595
WGUS74 KBMX 150038
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
738 PM CDT SAT APR 14 2018
ALC047-091-105-150230-
/O.CON.KBMX.FF.W.0001.000000T0000Z-180415T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marengo AL-Perry AL-Dallas AL-
738 PM CDT SAT APR 14 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
MARENGO...PERRY AND DALLAS COUNTIES...
At 735 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected to begin shortly, as additional
thunderstorms move into and through the area, and produce an
additional 1 to 3 inches of rain.
Some locations that will experience flooding include...
Selma, Valley Grande, Marion, Linden, Uniontown, Selmont-West
Selmont, Thomaston, Sweet Water, Orrville, Faunsdale, Dayton, Bogue
Chitto, Vaiden, Nanafalia, Tyler, Consul, Dannelly Reservoir, Paul M
Grist State Park, Magnolia and Dallas Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3244 8772 3248 8767 3248 8752 3262 8752
3286 8736 3286 8732 3283 8732 3284 8702
3266 8702 3266 8692 3235 8684 3205 8699
3205 8718 3206 8718 3220 8732 3227 8750
3213 8752 3213 8762 3202 8762 3202 8808
$$
61What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 1:41 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Apr 14, 1:41 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 141 PM CDT Sat Apr 14 2018 .UPDATE... MESOSCALE UPDATE. && .NEAR TERM... Through late afternoon 14.18Z BMX sounding is in. Surface-based convective available potential energy has increased to around 1590 J/kg while 0-1 km storm-relative helicity (SRH) values actually decreased to 192 m2/s2 from around 300 m2/s2 at 12Z. A similar trend occurred with the 0-3 km SRH being reduced from around 317 to 278 m2/s2. 0-6 km Bulk shear values have increased from around 36 kts to around 46 kts at 18z. The sounding contains a tall and skinny CAPE profile with the lower levels not as moist as they were at 12Z. A subsidence inversion remains defined from 500 mb to around 360 mb. Low-level directional shear is sufficient for rotating storms and a tornado risk. The absence of the low-level jet and appreciable divergence aloft with peak winds in the sounding peaking around 90 kts near 160 mb is a limiting factor. With ample instability and enough wind shear to support rotating storms, the severe weather threat continues. A look at model guidance indicates the potential for a low level jet (LLJ) to increase across our southwest and south-central counties toward 00Z and persisting toward 06Z. This potential will be closely monitored as strengthening the lower level wind fields could enhance tornado potential. We are considering releasing another special balloon sounding before 00Z if necessary. 05 .SHORT TERM... Today through Sunday. Confidence continues to increase in the threat for severe storms this afternoon into tonight. Models have been trending slightly slower and more toward a neutral and eventually negative tilt with the upper-level trough as it moves toward the Mississippi River Valley. These small changes should result in lower surface pressures along the cold front with stronger backing of surface winds as a QLCS approaches from the west. The slower timing should also allow SBCAPE values to increase into the range of 1500-2500 J/kg across the western half of Alabama before storms arrive. A QLCS with a sizable damaging wind and tornado threat appears likely particularly west of a line from Gadsden to Montgomery. A couple of strong tornadoes (EF2-EF3) cannot be ruled out along and northwest of a line from Demopolis to Birmingham, where forecast hodographs indicate 0-1km shear of 30-40kt with clockwise curvature. This potential may be associated with a couple of isolated supercells ahead of or embedded within the QLCS. The threat should gradually diminish across our eastern areas as the convective line loses forward momentum and moves into weaker instability during the evening and overnight hours. The severe threat will probably end around 2 AM in our southeastern counties. The passage of a cold front will bring cooler conditions for Sunday. Rainfall should exit into Georgia during the morning hours, leading to a somewhat breezy and cool afternoon. 87/Grantham .LONG TERM... Sunday Night through Saturday Drying conditions will be in place Sunday night as cold air advection again returns to the area. Temperatures will be in the 30s and low 40s again with the coldest temperatures in the north. Lows on Tuesday morning will be chilly as well with 30s and 40s possible. Will need to watch the trends for frost potential each morning, but right now Tuesday morning looks to be the better chance with lighter winds. An extended period of dry and tranquil weather is expected through the upcoming workweek. The only slight chance of rain may come Wednesday afternoon and evening as a moisture-starved front moves through. Models are indicating a little bit more moisture now, so will stick with 20 to 30 PoPs. Our next weather system should arrive the following weekend. Models are not as impressive with this system, but it will be one to watch as we get closer to the time frame. 16 && .AVIATION... 18Z TAF Discussion. Primary concern is for TSRA and high winds as severe storms impact portions of the forecast area this afternoon and evening. Line of strong to severe storms capable of producing high winds, small hail and isolated tornadoes will impact TCL from issuance time through 21Z followed by a decrease in TSRA but RA will persist. TSRA onset time more likely toward 20Z at BHM/EET and toward 21Z at ASN/ANB. Further south, TSRA becomes likely toward 00Z but SHRA may develop beforehand but confidence is too low to mention at this time. Strong south winds 10-20 kts with gusts to 35 kts possible ahead of the line of storms with higher winds possible in/near strong convection. Behind the line expect a few hours of +RA with southwest to west low level winds 10-20 kts with some gusts to 25 kts possible. Conditions will improve tonight west to east as the surface pressure gradient begins to relax with the convective activity departing to the east with SHRA decreasing in coverage with time. 05 && .FIRE WEATHER... Showers and storms will slide through the area today, tonight, and Sunday morning. Strong to severe storms are possible during the afternoon and evening as the system progresses from west to east. Drier Monday and Tuesday. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 54 59 37 60 36 / 100 50 10 0 0 Anniston 56 61 37 60 37 / 100 60 10 0 0 Birmingham 53 60 40 62 41 / 100 30 0 0 0 Tuscaloosa 50 61 39 64 40 / 100 10 0 0 0 Calera 52 61 39 62 41 / 100 30 0 0 0 Auburn 60 62 40 61 41 / 100 90 0 0 0 Montgomery 55 64 40 65 41 / 100 50 0 0 0 Troy 57 64 41 65 41 / 100 70 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch until 1 AM CDT Sunday for the following counties: Autauga...Bibb...Blount...Chilton...Dallas...Fayette... Greene...Hale...Jefferson...Lamar...Lowndes...Marengo...Marion... Perry...Pickens...Shelby...Sumter...Tuscaloosa...Walker... Winston. &&
Hazardous weather outlook, Apr 14, 5:12 PM CDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 512 PM CDT Sat Apr 14 2018 ALZ011>015-017>050-160115- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 512 PM CDT Sat Apr 14 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Tonight. Damaging winds and tornadoes will be remain a threat into the evening hours. The threat area is generally east of a line from Gadsden to Childersburg to Selma. To the west of this line, the severe threat has ended. The threat will diminish from west to east and should exit the eastern counties by midnight. Rainfall amounts of 3 to 4 inches could lead to isolated flash flooding into tonight. The best chance of flash flooding will generally be west of a line from Gadsden to Montgomery. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Due to heavy rainfall, minor river flooding is expected Sunday through Wednesday in the Tombigbee and Sucarnoochee River basins. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will continue to be necessary through midnight.
In the hours before
Special weather statement, Apr 14, 1:02 PM CDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
102 PM CDT SAT APR 14 2018
ALZ030>032-039-141900-
Greene AL-Hale AL-Sumter AL-Marengo AL-
102 PM CDT SAT APR 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARENGO...SOUTHERN GREENE...HALE
AND SOUTHEASTERN SUMTER COUNTIES UNTIL 200 PM CDT...
At 102 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Union to near Butler. Movement was
northeast at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Demopolis, Eutaw, Greensboro, Linden, Jefferson, Moundville,
Forkland, Thomaston, Akron, Boligee, Sweet Water, Epes, Newbern,
Myrtlewood, Faunsdale, Dayton, Nanafalia, Consul, Thornhill and
Magnolia.
LAT...LON 3271 8813 3301 8769 3300 8742 3284 8742
3266 8747 3265 8753 3231 8752 3227 8747
3225 8752 3213 8752 3213 8762 3201 8762
3199 8767 3200 8811 3205 8812 3208 8804
3216 8801 3228 8802 3231 8793 3231 8818
TIME...MOT...LOC 1802Z 239DEG 42KT 3298 8786 3204 8814
25/OwenSpecial weather statement, Apr 14, 1:45 PM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
145 PM CDT SAT APR 14 2018
ALZ017-023-024-141945-
Jefferson AL-Tuscaloosa AL-Blount AL-
145 PM CDT SAT APR 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TUSCALOOSA...
SOUTHWESTERN BLOUNT AND JEFFERSON COUNTIES UNTIL 245 PM CDT...
At 145 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Smith Dam to near Bull
City. Movement was east at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Southwestern Birmingham, Bessemer, Hueytown, Gardendale, Fairfield,
Fultondale, Sumiton, Blountsville, Cleveland, Dallas, Pleasant Grove,
Midfield, Adamsville, Warrior, Brighton, Kimberly, Lipscomb,
Graysville, Lake View and Morris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3410 8650 3325 8701 3330 8735 3352 8726
3355 8719 3360 8719 3363 8714 3363 8710
3366 8709 3366 8706 3377 8702 3380 8695
3387 8696 3387 8692 3391 8692 3397 8677
3403 8670 3406 8671 3405 8668 3408 8670
TIME...MOT...LOC 1845Z 272DEG 26KT 3398 8700 3338 8727
25/OwenLocal storm report, Apr 14, 1:49 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
149 PM CDT SAT APR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG 3 SSW CROSSVILLE 33.70N 88.02W
04/14/2018 LAMAR AL EMERGENCY MNGR
AT LEAST 6 TREE DOWN AT THE INTERSECTION OF
COUNTY ROAD 49 AND LITTLE HELLS CREEK ROAD.
&&
MWSpecial weather statement, Apr 14, 2:08 PM CDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
208 PM CDT SAT APR 14 2018
ALZ023-025-033>035-040-041-142015-
Chilton AL-Autauga AL-Bibb AL-Shelby AL-Dallas AL-Perry AL-
Tuscaloosa AL-
208 PM CDT SAT APR 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN AUTAUGA...WESTERN
CHILTON...SOUTHEASTERN TUSCALOOSA...SOUTHWESTERN SHELBY...PERRY...
BIBB AND DALLAS COUNTIES UNTIL 315 PM CDT...
At 208 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tuscaloosa to near Consul. Movement was east at
30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Alabaster, Selma, Montevallo, Brent, Valley Grande, Marion,
Centreville, Selmont-West Selmont, Lake View, Brookwood, Coaling,
Vance, Woodstock, West Blocton, Maplesville, Wilton, Orrville, Bogue
Chitto, Vaiden and Parnell.
LAT...LON 3229 8743 3330 8735 3327 8707 3325 8706
3326 8698 3324 8683 3229 8684 3228 8686
3222 8684
TIME...MOT...LOC 1908Z 267DEG 26KT 3322 8750 3232 8757
25/OwenSpecial weather statement, Apr 14, 4:38 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Birmingham AL
438 PM CDT SAT APR 14 2018
ALZ018-142230-
Etowah AL-
438 PM CDT SAT APR 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ETOWAH COUNTY UNTIL 530
PM CDT...
At 438 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sardis City to near Rainbow City. Movement was
northeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Gadsden, Rainbow City, Boaz, Attalla, Hokes Bluff, Glencoe, Sardis
City, Reece City, Ballplay, Tabor Road, Gadsden Mall, Noccalula
Falls, Neely Henry Lake, Southside, Gadsden Steam Plant, Big Wills
Creek, Crudup, Mountainboro, Gadsden Municipal Airport and Keener.
LAT...LON 3411 8584 3411 8583 3413 8580 3412 8579
3410 8580 3404 8576 3390 8608 3417 8618
3419 8617 3419 8611 3420 8610 3420 8584
TIME...MOT...LOC 2138Z 229DEG 27KT 3419 8614 3392 8606
89^GSatterwhiteLocal storm report, Apr 14, 5:21 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT SAT APR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 1 WNW VESTAVIA HILLS 33.44N 86.80W
04/14/2018 JEFFERSON AL PUBLIC
LARGE TREE DOWN ON VESTAVIEW LANE. WINDS
ESTIMATED 40-50 MPH.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 6:49 AM CDT | Severe Thunderstorm Warning | BMX | Marion | 56 min |
| Apr 14, 7:37 AM CDT | Special Weather Statement | BMX | Marion | 38 min |
| Apr 14, 10:57 AM CDT | Special Weather Statement | BMX | Pickens | 78 min |
| Apr 14, 11:08 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 56 min |
| Apr 14, 11:22 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 43 min |
| Apr 14, 11:36 AM CDT | Tornado Warning | BMX | Fayette, Lamar | 24 min |
| Apr 14, 11:49 AM CDT | Areal Flood Advisory | BMX | Lamar, Marion | 3 hr |
| Apr 14, 11:53 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion | 52 min |
| Apr 14, 11:55 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 65 min |
| Apr 14, 12:05 PM CDT | Tornado Warning | BMX | Greene, Pickens | 25 min |
| Apr 14, 12:23 PM CDT | Special Weather Statement | BMX | Winston | 37 min |
| Apr 14, 12:24 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 81 min |
| Apr 14, 12:34 PM CDT | Tornado Warning | BMX | Walker, Winston | 20 min |
| Apr 14, 12:41 PM CDT | Tornado Warning | BMX | Tuscaloosa | 13 min |
| Apr 14, 12:57 PM CDT | Special Weather Statement | BMX | Walker | 63 min |
| Apr 14, 1:02 PM CDT | Special Weather Statement | BMX | Hale, Marengo | 58 min |
| Apr 14, 1:07 PM CDT | Tornado Warning | BMX | Hale | 16 min |
| Apr 14, 1:39 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Dallas, Hale, Marengo, Perry | 41 min |
| Apr 14, 1:45 PM CDT | Special Weather Statement | BMX | Jefferson | 60 min |
| Apr 14, 2:08 PM CDT | Special Weather Statement | BMX | Bibb, Dallas, Perry | 67 min |
| Apr 14, 2:35 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 4 hr |
| Apr 14, 4:38 PM CDT | Special Weather Statement | BMX | Etowah | 52 min |
| Apr 14, 6:07 PM CDT | Special Weather Statement | BMX | Clay, Talladega | 38 min |
| Apr 14, 6:36 PM CDT | Special Weather Statement | BMX | Clay | 24 min |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.